Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 348, NWS Omaha, NE

August 19, 2011Johnson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 19, 2011, 8:52 PM CDT for Johnson County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2011, 8:52 PM CDT (01:52 UTC)
Expired
Aug 19, 2011, 9:15 PM CDT
In force
23 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Johnson County, NE

The radar

The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:45 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 19, 3:45 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 PM CDT FRI AUG 19 2011

.SHORT TERM...TONIGHT

WEAK FRONT CURRENTLY MOVING INTO THE AREA...STRETCHING FROM SIOUX
CITY THROUGH NORFOLK INTO CENTRAL NEBRASKA. CONVECTION HAS FORMED
ALONG THIS BOUNDARY IN THE LAST HOUR...AND WILL BE SCATTERED IN
NATURE THIS EVENING AS THE BOUNDARY SLOWLY SAGS SOUTH. HOWEVER...AS
LOW LEVEL JET SETS UP THIS EVENING ACROSS KANSAS...STORMS WILL
DEVELOP JUST NORTH OF THE BOUNDARY...AND SET UP A CONVECTIVE COMPLEX
OVER SOUTHEAST NEBRASKA. WITH DEWPOINTS IN THE UPPER 60S/LOWER
70S...HEAVY RAINFALL SCENARIO IS SETTING UP. SEVERE WEATHER
PARAMETERS NOT ALL THAT EXCITING...BUT LOCALLY HEAVY RAINFALL IS A
POSSIBILITY...WITH A MODERATE RISK OF EXCESSIVE RAINFALL ACROSS THE
SOUTHERN THIRD OF THE AREA.

QUESTIONS STILL REMAIN TONIGHT WITH WHERE THE AXIS OF HEAVIEST
RAINFALL WILL SET UP...BUT THINK THAT THE FAR SOUTHERN NEBRASKA
COUNTIES HAVE THE BEST CHANCE TONIGHT...WITH THE SMALLER CHANCES
ACROSS THE NORTH. RAINFALL AMOUNTS WILL RANGE FROM A QUARTER OF AN
INCH NORTH TO OVER AN INCH ACROSS THE SOUTH...WITH LOCALLY OVER 2
INCHES.

.LONG TERM...SATURDAY THROUGH FRIDAY

THE CONVECTIVE COMPLEX WILL BE MOVING DOWNSTREAM ON SATURDAY. RAIN MAY
STILL BE WIDESPREAD ACROSS SERN NEBRASKA SATURDAY MORNING...BUT
THE OVERALL TREND WILL BE FOR DECREASING RAINFALL RATES FROM THE
NORTHWEST. RAIN SHOULD BE ENDING SATURDAY AFTERNOON...A FEW HOURS
SOONER ACROSS NWRN NEBRASKA.

SATURDAY NIGHT INTO SUNDAY...EXPECT A BREAK FROM THE RAIN DURING
THIS PERIOD WITH SURFACE HIGH PRESSURE MOVING ACROSS THE NRN
PLAINS.  MOISTURE WITH INCREASING INSTABILITY AS SOUTHERLY WINDS
RETURN AND THE SURFACE HIGH MOVES DOWNSTREAM.  POTENTIAL FOR A FEW
SUPERCELLS COULD DEVELOP UPSTREAM FROM THE DAKOTAS AND WRN
NEBRASKA...BUT SUNDAY EVENING THESE STORMS WILL BE MOVING ACROSS THE
FORECAST AREA WITH HIGHER CHANCES ACROSS THE NRN ZONES.

MONDAY AND TUESDAY...A SHORT WAVE EJECTING FROM A PACIFIC TROUGH IS
PROGGED TO MOVE ACROSS THE NRN PLAINS DURING THIS TIME FRAME.
TIMING OF THIS SHORT WAVE MAY BECOME A FORECAST CONCERN...BUT RIGHT
NOW THE GFS INDICATES THIS WAVE IMPACTING THE REGION MONDAY
NIGHT/TUESDAY MORNING.  IF THIS HOLDS...THEN IMPROVING CONDITIONS
SHOULD OCCUR BY AFTERNOON BEHIND THE SHORT WAVE.

WEDNESDAY THROUGH FRIDAY...APPEARS DRY THROUGH THE PERIOD AS HIGH
PRESSURE AT THE SURFACE AND ALOFT KEEPS THE AIR MASS MOSTLY QUIET.
THE CONSENSUS POPS DID INDICATE A SLIGHT CHANCE NEAR THE MISSOURI
RIVER ON FRIDAY AS PACIFIC ENERGY SNEAKS BENEATH THE WESTERN HIGH.

&&

.AVIATION...

FOR TAF SITES KOFK/KOMA/KLNK

18Z TAFS

THUNDERSTORMS FORMING ALONG A WEAK BOUNDARY WEST OF THE AREA...BUT
DUE TO SCATTERED NATURE...HAVE NOT INCLUDED IN THE TAF. LARGER
SYSTEM WILL DEVELOP AROUND MIDNIGHT...AND HAVE INCLUDED VCSH/TEMPO
TSRA GROUPS AT KOMA AND KLNK...BUT LEFT AS PROB30 AT KOFK. DEPENDING
ON WHERE CONVECTION SETS UP...TAFS WILL HAVE TO BE AMENDED...BUT
TEMPO GROUPS DO INCLUDE IFR CIGS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

99
Hazardous weather outlook, Aug 19, 5:28 PM CDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
528 PM CDT FRI AUG 19 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
528 PM CDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
THROUGH THE MID EVENING HOURS. NO SEVERE WEATHER IS EXPECTED AT
THIS TIME. LATE THIS EVENING...MORE WIDESPREAD SHOWERS AND THUNDERSTORMS
WILL DEVELOP AND PERSIST OVERNIGHT ACROSS MAINLY SOUTHEASTERN
NEBRASKA AND SOUTHWESTERN IOWA. WHILE SEVERE THUNDERSTORMS ARE NOT
EXPECTED...SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

MINOR TO MODERATE FLOODING CONTINUES ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY ACROSS
MAINLY SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. SEVERE
THUNDERSTORMS ARE NOT EXPECTED. ADDITIONAL SMALL CHANCES FOR
THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT INTO MONDAY NIGHT.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BOXELL

In the hours before

Local storm report, Aug 19, 8:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
847 PM CDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             3 N ADAMS               40.50N 96.51W
08/19/2011  E1.00 INCH       GAGE               NE   PUBLIC

&&

VDEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:23 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Nemaha, Otoe52 min
Aug 19, 9:12 PM CDTSevere Thunderstorm WarningOAXJohnson, Nemaha, Pawnee, Richardson37 min
Aug 19, 9:34 PM CDTSevere Thunderstorm WarningOAXPawnee, Richardson26 min
Aug 19, 10:39 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline18 min
Aug 19, 10:42 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe33 min
Aug 19, 10:43 PM CDTSevere Thunderstorm WarningOAXGage, Johnson32 min
Aug 19, 11:04 PM CDTFlash Flood WarningOAXPawnee, Richardson3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.